View Full Version : If you used to be on Focalin (XR)...


mjoy79
02-25-12, 11:46 AM
I'm curious if there is anyone here that used to be on Focalin or Focalin XR and switched to another medication because of either debilitating side effects and/or the medication not working for you.
I'm really new to the ADHD world and especially its medications so I wonder what I might expect should my psychiatrist switch me to another medication.
I've had quite a few headaches in the afternoon and evenings since starting Focalin XR about 12 days ago and I can tell that the med seems to wear off pretty quickly - usually in the early afternoons, which leaves a lot left in my day where I still feel out of it or just experiencing a bad headache so I can't get anything done.
I have had SOME decreased appetite which for me is good since I need to lose weight however I have actually gained several pounds since going on this drug. So I'm a little troubled.

Any responses will be helpful. :)
:thankyou:

hollywood
02-25-12, 11:31 PM
Focalin xr works great . Yup, headaches and wears off fast . It's an issue. You need higher doses . Obviously -

mjoy79
02-26-12, 08:34 AM
Obviously?

hollywood
02-26-12, 09:47 PM
Yes. Obviously that is.

mjoy79
02-27-12, 12:59 PM
I agree it would be obvious to someone who was familiar with how ADHD medications typically work, etc. As I said in the OP I am still pretty new to all this....

I just came from my appointment and it was decided that I would try upping my dose to 30mg and if I still continue to have headaches and the medication wearing off too fast, we'll try something else.

mjpreston1
03-23-12, 11:51 AM
Are you on XR? I know you said the med wears off too fast for you. On 20mg I found that I would get about 4.5 hours before I start to feel the first dose of the XR wane (sometimes I would yawn a lot), however at the 6 hour mark the second dose kicks in and I'm good for the rest of the work day. With 30 and 40 I haven't noticed this as much.

The headaches are quite possible the result of dehydration. Up your water intake. It worked wonders for me. I had horrible headaches with 20mg XR and dry mouth was worse. I upped the amount of water I was drinking and they stopped. With 30mg I drank more and now with 40mg I drink even more water. Now I hardly drank straight water before, so this is a lot of water for me. No caffeine anymore either for me and I am surprisingly fine with that, I had a severe diet coke dependency prior...

I have lost 20 pounds in 4 weeks, though most of that over the last two. I gained a few pounds while on the 10mg dose my MD started me on. It is odd because I get hunger pains a little, but when I eat its about 1/2 of what I used to, and if I eat a later lunch its a while before I can think of dinner because I am just not hungry despite the growling in my stomach!